April 22, 2023 | 8:10 p.m.
Some Ozempic and Wegovy users have reported hair loss, but doctors said the side effect was not very common.
The popular new weight loss drugs Ozempic and Wegovy have helped people lose weight, but some users have also reported hair loss along with an alarming side effect.
Expensive injectable drugs have become a sensation among Hollywood’s elite, but social media groups for people on medication include posts about hair loss, according to NBC News.
Semaglutide – better known by the brand names Ozempic and Wegovy – was originally intended for people with type 2 diabetes, but the drugs are increasingly being prescribed for weight loss. Tirzepatide, sold under the Mounjaro brand for diabetics, has also jumped onto the scene.
Currently, only Wegovy is FDA-approved for weight loss, while Ozempic and Mounjaro are prescribed off-label by physicians.
Medications have become a popular alternative to gastric bypass surgery, which often comes with many risks and complications.
While reports of hair loss as a side effect of medications are baffling, Dr. Vijaya Surampudi, deputy director of the weight management program at UCLA in Los Angeles, told NBC it’s not common.
“Hair loss is unlikely to be drug-related,” said Surampudi, who has counseled patients who experienced hair loss while on medication, “but more likely related to weight loss resulting from these medications”.
Ozempic does not list hair loss as a side effect, but 3% of patients reported hair loss during Wegovy’s clinical trials, according to NBC. Although it is the same drug, Wegovy is a higher dose.
In a clinical trial of tirzepatide, 6% of patients taking a higher dose reported alopecia, while 1% of those given a placebo reported hair loss.
Tirzepatide drugmaker Eli Lilly told NBC in a statement that hair loss seen in trials was generally temporary, noting that “hair loss is a side effect that has been associated with significant weight loss in many many previous clinical trials for the treatment of obesity”.
Surampudi said hair loss is a common side effect of significant weight loss, as it can be stimulated by stress.
Weight-loss drugs suppress appetite, “shocking the system,” Surampudi said.
Those taking the drug can lose up to 20% of their body weight in six to 12 months before weight loss plateaus, NBC reported.